Advertisement

 

 

Increased Risk of Unnatural Death in People With Epilepsy

Increased Risk of Unnatural Death in People With Epilepsy
Advertisement

MONDAY, April 9, 2018 (HealthDay News) — The risk of unnatural death is increased among people with epilepsy, according to a study published online April 9 in JAMA Neurology.

Hayley C. Gorton, Ph.D., from the University of Manchester in the United Kingdom, and colleagues conducted a population-based cohort study involving two primary care data sets (the Clinical Practice Research Datalink [CPRD] and the Secure Anonymised Information Linkage [SAIL] Database) linked to hospitalization and mortality records. Each individual with epilepsy was matched with up to 20 individuals without epilepsy on age, sex, and general practice. Data were included for 44,678 individuals in the CPRD and 14,051 in the SAIL Databank in the prevalent epilepsy cohorts and for 891,429 and 279,365 in the CPRD and SAIL comparison cohorts, respectively.

The researchers found that, compared with people in the comparison cohort, those with epilepsy were significantly more likely to die of any unnatural cause, unintentional injury or poisoning, or suicide (hazard ratios, 2.77, 2.97, and 2.15, respectively). The epilepsy cohorts had particularly large increases in the risk for unintentional medication poisoning and intentional self-poisoning with medication (hazard ratios, 4.99 and 3.55, respectively). Among people with epilepsy, in poisoning deaths, opioids and psychotropic medications were more often involved than antiepileptic drugs (56.5 and 32.3 versus 9.7 percent, respectively).

“People with epilepsy are at increased risk of unnatural death and thus should be adequately advised about unintentional injury prevention and monitored for suicidal ideation, thoughts, and behaviors,” the authors write.

Abstract/Full Text
Editorial

Copyright © 2018 HealthDay. All rights reserved.
healthday

Submit a Comment

Your email address will not be published. Required fields are marked *

four × 3 =

[ HIDE/SHOW ]